Colorado, 2017

Winter Weather in Colorado, March 5 to 6, 2017

March 5 to 6, 2017 · NWS GJT · 7 events in 7 counties and zones

A strong cold front tracked through the area and produced moderate snow accumulations along with very gusty winds and blowing snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong cold front tracked through the area and produced moderate snow accumulations along with very gusty winds and blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 4:40 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 5, 4:40 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
440 AM MST Sun Mar 5 2017

.SHORT TERM...(Today through Monday)
Issued at 440 AM MST Sun Mar 5 2017

Temperatures are currently running 10 to 15 degrees warmer than
what was observed 24 hours ago at most locations around the
forecast area. The reason for this is warm air advection ahead of
an approaching cold front. According to surface analysis and IR
satellite image the front is currently moving into the Great Basin
states towards Utah and Colorado.

As the front moves closer to the forecast area expect southerly
winds to increase to advisory level at many locations. These winds
will be gusty with gusts to 55 mph in the lower elevations and
gusts up to 75 mph over the mountains. Due to these strong and
gusty winds we have issued wind advisories which are in effect
from 10 AM MST through 11 PM MST this evening. The cold front
itself is expected to pass over the forecast area tonight and will
support showers this afternoon with isolated thunderstorms
possible north of I-70. Snow will begin to accumulate over the
mountains tonight with total accumulations of 4 to 8 inches.
Winter Weather Advisories are also in effect from 8 PM MST this
evening through 2 PM MST Monday afternoon for the Elkhead and Park
Mountains as well as the Flat Tops.

.LONG TERM...(Monday night through Saturday)
Issued at 440 AM MST Sun Mar 5 2017

Cold west northwesterly flow will fill in behind the departing
storm system on Monday. This will result in pretty chilly
temperatures around the forecast area Monday night. For example
Gunnison has a forecast low Monday night of 6 degrees, 15 degrees
at Durango and 14 degrees at Aspen. Temperatures will moderate and
even warm a few degrees beginning Tuesday as dry zonal flow sets
up across Utah and Colorado. This dry zonal flow will keep the
area dry and mild through at least Friday morning. The 0000Z ECMWF
and 0600Z GFS20 both produce a possibility of precipitation
beginning Friday afternoon last into the weekend as a trough of
low pressure sags to the south.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 440 AM MST Sun Mar 5 2017

A strong cold front is pushing towards the area this morning.
Southerly winds will steadily increase throughout the day today as the
front gets closer. These southerly winds will be strong at most
terminals this afternoon with significant gusts. The front will
also bring the possibility of showers this afternoon and evening,
especially for terminals in the mountains. Otherwise anticipate
VFR conditions today.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 10 AM this morning to 11 PM MST this evening
     for COZ001>014-017>023.

     Winter Weather Advisory from 8 PM this evening to 2 PM MST
     Monday for COZ004-013.

UT...Wind Advisory from 10 AM this morning to 11 PM MST this evening
     for UTZ022>025-027>029.

&&

SHORT TERM...Larry
LONG TERM...Larry
AVIATION...Larry
Hazardous weather outlook, Mar 5, 3:07 AM MST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
307 AM MST Sun Mar 5 2017

COZ001>014-017>023-UTZ022>025-027>029-061015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
307 AM MST Sun Mar 5 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong gusty southerly winds are expected to develop today ahead
of an approaching storm system. An associated cold front will move
through tonight into Monday bringing rain and snow to many areas.
Accumulating snow is expected for the mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will continue to accumulate in the mountains through Monday
afternoon. By Tuesday, conditions will start to improve as high
pressure builds in.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 5, 6:00 AM MST to March 6, 2:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area. Winds gusted 40 to 50 mph with a peak measured gust of 63 mph which resulted in extensive blowing snow and reduced visibility.

Winter Weather, Southwestern San Juan Mountains

When
March 5, 10:00 AM MST to March 6, 1:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with 11 inches measured at the Beartown SNOTEL site. Winds gusted 40 to 50 mph with a peak measured gust of 119 mph which resulted in widespread blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
March 5, 4:30 PM MST to March 6, 1:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with 10 inches measured northeast of Sawpit. Winds gusted 50 to 60 mph with a peak measured gust of 107 mph which resulted in widespread blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 5, 6:30 PM MST to March 6, 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area. Winds gusted 45 to 55 mph with a peak measured gust of 78 mph which resulted in extensive blowing snow and reduced visibility.

Winter Weather, West Elk and Sawatch Mountains

When
March 5, 7:00 PM MST to March 6, 8:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area. Sustained winds of 40 to 50 mph with peak gusts of 50 to 60 mph resulted in extensive blowing snow and reduced visibility. Travelers reported near blizzard conditions over Monarch Pass and Schofield Pass.

Winter Weather, Flattop Mountains

When
March 6, 1:00 AM MST to 11:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area. Wind gusts 40 to 50 mph resulted in widespread blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
March 6, 9:00 AM MST to 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area. Wind gusts 30 to 40 mph resulted in heavy blowing snow and reduced visibility.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688030, 688026, 688016, 688015, 688014, 688018, 688017.